×

zbMATH — the first resource for mathematics

Linear systems of hyperplane sections on varieties of low codimension. (English. Russian original) Zbl 0577.14032
Funct. Anal. Appl. 19, 165-173 (1985); translation from Funkts. Anal. Prilozh. 19, No. 3, 1-10 (1985).
Let \(X^ n\subset {\mathbb{P}}^ N\) be a non-degenerate smooth projective variety over an algebraically closed field, and suppose that X can be isomorphically projected to \({\mathbb{P}}^{2n+1-\delta}\), where \(\delta >0\). Then it turns out that \(N\leq f(Ent(n/\delta))\), where f is a quadratic function whose explicit form is computed in the paper. In other words, if \(X^ n\subset {\mathbb{P}}^ r\) has ”small codimension”, i.e. \(r\leq 2n\), then \(h^ 0(X,{\mathcal O}_ X(1))\leq f(Ent(n/2n+1-r))+1.\)
The above result follows from a study of higher secant varieties; in particular, if \(S^ kX\) denotes the variety of k-dimensional secant subspaces of X (such that \(S^ 0X=X\) and \(S^ 1X=SX\) is the usual secant variety), then it is shown that \(S^{Ent(n/\delta)}={\mathbb{P}}^ N\) [for \(\delta >n\) this implies Hartshorne’s conjecture on linear normality; cf. the author Mat. Sb., Nov. Ser. 116(158), 593-602 (1981; Zbl 0484.14016)].
It should be noted that all varieties X for which the above inequalities turn into equalities have been classified; they are called the Scorza varieties, and for \(\delta =n\) this notion coincides with the notion of Severi varieties as defined in the author’s paper in Mat. Sbornik 126(168), No.1, 115-132 (1985; see the preceding review).

MSC:
14J40 \(n\)-folds (\(n>4\))
14N05 Projective techniques in algebraic geometry
14M07 Low codimension problems in algebraic geometry
14C20 Divisors, linear systems, invertible sheaves
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] T. Fujita and J. Roberts, ”Varieties with small secant varieties: the extremal case,” Am. J. Math.,103, No. 5, 953-976 (1981). · Zbl 0475.14046 · doi:10.2307/2374254
[2] W. Fulton and R. Lazarsfeld, ”Connectivity and its applications in algebraic geometry,” in: Proc. Midwest Conf. on Algebraic Geometry, Univ. of Illinois, 1980, Lecture Notes in Math., Vol. 862, Springer-Verlag, Berlin?Heidelberg?New York (1981), pp. 26-92. · Zbl 0484.14005
[3] Ph. Griffiths and J. Harris, ”Algebraic geometry and local differential geometry,” Ann. Sci. Ecole Norm. Sup.,12, No. 3, 355-452 (1979). · Zbl 0426.14019
[4] R. Lazarsfeld and A. Van der Ven, ”Topics in the geometry of projective space: Recent work of F. L. Zak,” Birkhäuser Verlag, Basel?Boston?Stuttgart (1984).
[5] F. L. Zak, ”Projections of algebraic varieties,” Mat. Sb.,116, No. 4, 593-602 (1981). · Zbl 0484.14016
[6] F. L. Zak, ”Severi varieties,” Mat. Sb.,126, No. 1, 115-132 (1985). · Zbl 0577.14031
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.